Alert archive / Alabama / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2010, 9:07 AM CDT for 4 counties in Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2010, 9:07 AM CDT (14:07 UTC)
- Expired
- May 21, 2010, 10:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 AM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 21, 3:58 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 358 AM CDT FRI MAY 21 2010 .DISCUSSION... WELL THE FIRST ROUND OF THUNDERSTORMS HAS ALMOST EXITED THE AREA TO THE EAST...AND WE HAVE ONE MORE ROUND TO GO. SCATTERED SHOWERS/STORMS ARE ALREADY DEVELOPING TO THE WEST IN NORTHERN MISSISSIPPI...AND THIS ACTIVITY IS EXPECTED TO CONTINUE AND SLIDE EASTWARD ACROSS CENTRAL ALABAMA LATER THIS MORNING AND THROUGH THE AFTERNOON. DO NOT EXPECT THIS SECOND WAVE TO BE AS SEVERE AS THE FIRST. THE BETTER UPPER LEVEL DYNAMICS WILL PULL AWAY TO THE NORTH ALONG WITH THE LOW...SO SPC HAS THEIR SLIGHT RISK EXTENDED ONLY AS FAR SOUTH AS THE TENNESSEE VALLEY. HOWEVER THERE WILL STILL BE SUFFICIENT SBCAPE AND LIFTED INDICES TO GET SOME STRONG STORMS FARTHER TO THE SOUTH. WITH THAT SAID...WILL CONTINUE TO GO WITH STRONG WORDING IN THE HWO FOR THIS AFTERNOON...MAINLY FOR AREAS ALONG AND NORTH OF INTERSTATE 20. WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE THE PRIMARY THREATS. THE SYSTEM FINALLY MOVES OFF TO THE NORTHEAST AND RAIN CHANCES COME TO AN END ACROSS THE CWA LATER TONIGHT. SAT THRU MON WILL BE DRY AND HOT AS A RIDGE OF HIGH PRESSURE BUILDS IN OVER THE REGION. UNDERCUT MOS HIGH TEMPS BY A COUPLE DEGREES OVER THE WEEKEND. JUST DON'T THINK WE WILL GET INTO THE MID 90S THAT QUICK WITH THE HIGH SOIL MOISTURE WE WILL HAVE AFTER ALL OF THE RAIN WE HAVE SEEN AND WILL SEE LATER TODAY...SO WENT WITH LOW 90S FOR NOW. LOWS SHOULD REMAIN IN THE 60S. MODEL CONSENSUS REMAINS THE SAME WITH RESPECT TO THE OVERALL PATTERN NEXT WEEK. THE AMPLIFYING RIDGE OVER THE GREAT LAKES REGION SLIDES EASTWARD AND FORCES THE UPPER LOW SOUTHWARD. THE LATEST RUNS OF THE GFS AND EURO KEEP THE LOW JUST OFF THE CAROLINA COAST WITH SEVERAL SHORTWAVES ROTATING THROUGH THE SOUTHEAST THE MIDDLE OF NEXT WEEK. KEPT SLIGHT CHANCE POPS IN FOR THE TUE THRU THUR TIME FRAME AS SCATTERED SHOWERS/STORMS WILL BE POSSIBLE EACH DAY. 19 && .AVIATION...06Z TAF DISCUSSION. MODELS REALLY CAN'T BE TRUSTED TOO MUCH IN THE NEAR TERM...SINCE THEY HAVE FAILED TO CAPTURE ONGOING CONVECTION. THEREFORE...06Z TAFS WILL BE BASED ON NOWCASTING THE ACTIVE BAND OF SHOWERS AND THUNDERSTORMS. AFTER THAT...LACK OF ADDITIONAL CONVECTION FURTHER UPSTREAM LEADS ME TO TREND THE LATER HOURS OF THE FORECAST IN A MORE OPTIMISTIC DIRECTION. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. 61 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 82 64 90 64 91 / 70 20 10 10 10 ANNISTON 82 64 89 63 91 / 60 20 10 10 10 BIRMINGHAM 83 64 91 65 91 / 60 20 10 10 10 TUSCALOOSA 86 65 91 66 93 / 50 10 10 10 10 CALERA 83 65 90 66 92 / 50 20 10 10 10 AUBURN 84 64 90 64 90 / 50 20 10 10 10 MONTGOMERY 87 67 91 67 93 / 30 20 10 10 10 TROY 88 66 92 67 93 / 30 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 19/61
Hazardous weather outlook, May 21, 8:45 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 845 AM CDT FRI MAY 21 2010 ALZ011>015-017>050-221600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 845 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG THUNDERSTORMS MAY DEVELOP TODAY ACROSS CENTRAL ALABAMA MAINLY DURING THE DAYTIME HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...SMALL HAIL...AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08
In the hours before
Special weather statement, May 21, 6:40 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 AM CDT FRI MAY 21 2010 ALZ011>013-211245- FAYETTE-LAMAR-MARION- 640 AM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES UNTIL 745 AM CDT... AT 636 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF HAMILTON...MOVING EAST AT 20 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PIKEVILLE. HAMILTON. WESTON. BRINN. SHOTSVILLE. HACKLEBURG. RAINFALL AMOUNTS OF TWO INCHES IS POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, May 21, 8:13 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 AM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD HALEYVILLE 34.24N 87.62W
05/21/2010 WINSTON AL TRAINED SPOTTER
WATER SEVERAL INCHES DEEP OVER HIGHWAY 13 IN NORTH SIDE
OF CITY.
0730 AM LIGHTNING HALEYVILLE 34.24N 87.62W
05/21/2010 WINSTON AL TRAINED SPOTTER
LIGHTNING STRIKE SET FIRE TO A WAREHOUSE IN DOWNTOWN
HALEYVILLE...BUILDING IS A TOTAL LOSS.
&&Local storm report, May 21, 8:51 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 AM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG 4 N HALEYVILLE 34.30N 87.62W
05/21/2010 WINSTON AL EMERGENCY MNGR
SEVERAL TREES DOWN AND BLOCKING WAKEFIELD ROAD IN MIDWAY
...JUST OFF AL HWY 13.
&&Special weather statement, May 21, 8:52 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 852 AM CDT FRI MAY 21 2010 ALZ012-013-211500- FAYETTE-LAMAR- 852 AM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND LAMAR COUNTIES UNTIL 1000 AM CDT... AT 848 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CALEDONIA...OR 11 MILES SOUTHWEST OF VERNON...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MELBORNE. STAR. HIGHTOGY. BLOOMING GROVE. BELK. FAYETTE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 21, 8:58 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 858 AM CDT FRI MAY 21 2010 ALZ023-211500- TUSCALOOSA- 858 AM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 1000 AM CDT... AT 900 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BANKHEAD LOCK AND DAM...OR 16 MILES NORTH OF HOLT...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINDHAM SPRINGS. WILEY. BANKHEAD LOCK AND DAM. BULL CITY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 40 min |
| May 20, 7:13 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 32 min |
| May 20, 7:34 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 41 min |
| May 20, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 47 min |
| May 20, 8:04 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 41 min |
| May 20, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Lee, Macon, Tallapoosa | 36 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 31 min |
| May 20, 8:42 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon, Tallapoosa | 33 min |
| May 21, 5:38 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| May 21, 5:39 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 51 min |
| May 21, 6:20 AM CDT | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| May 21, 6:32 AM CDT | Flash Flood Warning | BMX | Winston | 3 hr |
| May 21, 7:03 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| May 21, 7:47 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 43 min |
| May 21, 8:29 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Tuscaloosa, Walker | 46 min |
| May 21, 8:40 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Tuscaloosa, Walker, Winston | 5 hr |
| May 21, 9:49 AM CDT | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 4 hr |
| May 21, 1:18 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| May 21, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 56 min |
| May 21, 1:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| May 21, 2:01 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 59 min |
| May 21, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 54 min |
| May 21, 2:35 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 55 min |
| May 21, 2:53 PM CDT | Tornado Warning | BMX | Marengo | 30 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 27 min |
| May 21, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 46 min |
| May 21, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| May 21, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.